what does heroin withdrawal feel like

What Does Heroin Withdrawal Feel Like? An Informative Guide

Over the past twenty years, more than 115,000 Americans have died from overdoses related to heroin use. One reason there are so many overdoses is that the addictive opiate is incredibly difficult to quit once someone starts.

For people unfamiliar with the drug, it can be difficult to understand why someone can’t just quit cold turkey.

That’s why we made this article to help answer the question, What does heroin withdrawal feel like? We’ll also provide some resources for people who are considering going through detox. Let’s get started!

What Causes Heroin Withdrawal?

Many people think you need to consume heroin in large quantities to feel a withdrawal, but the effects of it can be felt after only a few uses, and the intense “hangover” feeling can lead many users to seek relief with more heroin.

Why is this?

Because the drug targets areas that are responsible for pleasure and motivation. It binds opioid receptors, which cause the brain to release pleasure chemicals. So, when repeated use of heroin occurs, these areas are weakened, which causes a tolerance build-up.

This means that the addicted person must consume more and more of the drug to feel the original high feeling that came with their first dose. Eventually, the high will go away entirely, and users will need to use the drug just to feel normal.

If they stop using, then their brain will naturally stop producing opiates, and they will experience the opposite of the intoxicating effects. But what exactly do these effects feel like? Let’s take a look.

What Does Heroin Withdrawal Feel Like?

Heroin withdrawal is different for everyone, and it depends on how heavily the person was addicted to the drug. However, even with a mild addiction, they still feel a sense of shock in their body and mind when they start to become sober.

To help breakdown the symptoms, we’ve divided them into three levels of intensity: mild, moderate, and intense.

Mild Withdrawal Symptoms

The mild symptoms of heroin withdrawal are similar to a bad cold. People experience intense nausea, a sense of tiredness, and muscle aches. Individuals may also notice flu-like symptoms like a runny nose, abdominal cramps, chills, and sweating.

Moderate Withdrawal Symptoms

The moderate withdrawal symptoms of heroin are more similar to violent sickness. In these cases, the individual’s body is screaming out for more of the substance. Vomiting, diarrhea, and exhaustion are all common.

These symptoms will also affect behavior. Individuals may feel agitated at tiny things or experience restlessness. These people will have trouble concentrating on anything that doesn’t have to do with the drug. Physically, they may also notice things like goosebumps and intense shaking.

Intense Withdrawal Symptoms

Intense withdrawal symptoms are usually more mental than physical. Extreme depression and anxiety are extremely common in this stage, along with constant drug cravings. Individuals will likely also have difficulty sleeping.

Some may turn to other drugs to relieve the pain, but they often find no pleasure in anything that’s not heroin. However, the symptoms in an intense period are not entirely mental.

At this stage, the drug has such a hold on a person that it will start affecting the key body systems. Individuals may notice increased hypertension and a rapid heart rate. Respiratory impairment and muscle spasms are also common.

How Long Do the Symptoms Last?

Heroin withdrawal usually starts within 6 to 12 hours of the last dose. This time frame usually depends on the strength of the does and the tolerance of the person using it.

From here, the symptoms will usually reach a peak after 2 to 3 days. After 5 to 10 days, the symptoms will usually start to subside. However, keep in mind that this number depends on how addicted the person is to the substance.

Heavily addicted users can go through something called Post-Acute Withdrawal Symptoms. When this happens, certain symptoms can last for weeks, months, or even years. If someone experiences this, then we highly recommend that they seek professional help.

Why People Considering Detox Should Get Professional Help

As you can see, the more addicted someone is to heroin, the more painful and acute their symptoms become. When someone feels sick and exhausted, they will do anything to relieve the pain — even if it means taking just a tiny bit of heroin.

Even the most determined person is likely to relapse if they’re left to their own devices. Detoxing alone can also be dangerous. When left alone, these individuals are susceptible to dehydration or asphyxiation of their vomit if they’re not careful.

Or, what’s worse, if they can’t get access to the drug or help, then they might be tempted to take their own life. This is why professional help is important—patients are in an environment where drug supplies are not available, no matter what.

What’s more, they have a community of professionals and fellow addicts that can help them cope with these intense symptoms.

As such, we highly recommend a certified recovery center over trying to quit cold turkey with no help. If you’re curious about what a rehab program is like, then you can learn more about it in this guide.

Do You Live in North Carolina and Need Help Getting Sober

We hope this article helped answer the question, What does heroin withdrawal feel like? If you or someone you know struggles with addiction and is interested in detoxing, then we hope you’ll consider Oasis Recovery.

We’re a professionally licensed recovery century located in the tranquil mountains of Asheville, North Carolina. Our highly-trained support team doesn’t just treat the body but also the mind and the spirit for a holistic healing process.

Here at Oasis, we specialize in long-term recovery by identifying the roots that started the addictive behavior, instead of simply curing the addiction itself. If you’re interested in learning more about our extensive program, then please get in touch with us today.